Alert archive / Colorado / Wind Chill Advisories in 2020

Wind Chill Advisory 2, NWS Goodland, KS

October 26, 2020Cheyenne County, Kit Carson County, Yuma County, Colorado; Cheyenne County, Sherman County, Wallace County, Kansas; Dundy County, Nebraska

NWS Goodland, KS issued this wind chill advisory at Oct 26, 2020, 8:40 PM MDT for Cheyenne County, Kit Carson County, Yuma County, Colorado; Cheyenne County, Sherman County, Wallace County, Kansas; Dundy County, Nebraska. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Oct 26, 2020, 8:40 PM MDT (02:40 UTC)
Expired
Oct 27, 2020, 8:00 AM MDT
In force
11 hr
Issued by
NWS Goodland, KS

Counties Cheyenne County, CO, Kit Carson County, CO, Yuma County, CO, Cheyenne County, KS, Sherman County, KS, Wallace County, KS, Dundy County, NE

The radar

The Goodland radar (KGLD), 35 km from the middle of the area, began a volume at 02:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 2.7 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2020-10-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2020-10-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -171 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1080 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
-171 m²/s²
0-3 km storm-relative helicity
3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

769 
WWUS43 KGLD 270240
WSWGLD

URGENT - WINTER WEATHER MESSAGE
National Weather Service Goodland KS
840 PM MDT Mon Oct 26 2020

COZ090>092-KSZ001-013-027-NEZ079-271400-
/O.NEW.KGLD.WC.Y.0002.201027T0240Z-201027T1400Z/
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Sherman-
Wallace-Dundy-
Including the cities of Yuma, Wray, Burlington, Arapahoe, 
Cheyenne Wells, St. Francis, Bird City, Goodland, Sharon Springs,
and Benkelman
840 PM MDT Mon Oct 26 2020 /940 PM CDT Mon Oct 26 2020/

...WIND CHILL ADVISORY IN EFFECT UNTIL 8 AM MDT /9 AM CDT/
TUESDAY...

* WHAT...Very cold wind chills. Wind chills as low as 15 below 
  zero.

* WHERE...Portions of northwest and west central Kansas, east 
  central and northeast Colorado and southwest Nebraska.

* WHEN...Until 8 AM MDT /9 AM CDT/ Tuesday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling outside. Wear appropriate clothing, a
hat, and gloves. 

&&

$$
2 follow-up statements
874 
WWUS43 KGLD 270840
WSWGLD

URGENT - WINTER WEATHER MESSAGE
National Weather Service Goodland KS
240 AM MDT Tue Oct 27 2020


COZ090>092-KSZ001-013-027-NEZ079-271400-
/O.CON.KGLD.WC.Y.0002.000000T0000Z-201027T1400Z/
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Sherman-
Wallace-Dundy-
Including the cities of Yuma, Wray, Burlington, Arapahoe, 
Cheyenne Wells, St. Francis, Bird City, Goodland, Sharon Springs,
and Benkelman
240 AM MDT Tue Oct 27 2020 /340 AM CDT Tue Oct 27 2020/

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 8 AM MDT /9 AM
CDT/ THIS MORNING...

* WHAT...Very cold wind chills. Wind chills as low as 15 below 
  zero.

* WHERE...Portions of northwest and west central Kansas, east 
  central and northeast Colorado and southwest Nebraska.

* WHEN...Until 8 AM MDT /9 AM CDT/ Tuesday.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling outside. Wear appropriate clothing, a
hat, and gloves.

&&

$$
192 
WWUS43 KGLD 271420
WSWGLD

URGENT - WINTER WEATHER MESSAGE
National Weather Service Goodland KS
820 AM MDT Tue Oct 27 2020

COZ090>092-KSZ001-013-027-NEZ079-271530-
/O.EXP.KGLD.WC.Y.0002.000000T0000Z-201027T1400Z/
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Sherman-
Wallace-Dundy-
Including the cities of Yuma, Wray, Burlington, Arapahoe, 
Cheyenne Wells, St. Francis, Bird City, Goodland, Sharon Springs,
and Benkelman
820 AM MDT Tue Oct 27 2020 /920 AM CDT Tue Oct 27 2020/

...WIND CHILL ADVISORY HAS EXPIRED...

Temperatures, while still frigid, have risen above 15 below and
the wind chill advisory has been allowed to expire.

Nonetheless, expect wind chills of zero to 10 below for another
hour or two this morning, before warming above zero by mid
morning.


$$

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this wind chill advisory went out at Oct 26, 6:06 PM MDT, 2 hours 34 minutes earlier.

Area forecast discussion, Oct 26, 6:06 PM MDT, 2 hours 34 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
606 PM MDT Mon Oct 26 2020

.UPDATE...
Issued at 604 PM MDT Mon Oct 26 2020

Update issued to forecast due to expiration of Winter Weather
Advisory. Additional snow showers are still expected with little
to no accumulation expected.

&&

.SHORT TERM...(This evening through Thursday)
Issued at 215 PM MDT Mon Oct 26 2020

Light snow continues to stream southwest to northeast across the
area, but is gradually shifting southward as the upper trough
digs into the southern Rockies. Light snow will continue into this
evening before ending by midnight. Any additional accumulations
will be less than one inch. Low temperatures tonight will be the
bigger issue, with record or near record lows in the single digits
expected. Skies are forecast to clear with only occasional
cirrus, and winds will go light, though a westerly downslope
direction will work against ideal cooling. Areas in northeast
Colorado and adjacent counties to the east may come very close to
wind chill advisory criteria of 15 below by early morning, but
after coordinating with surrounding offices decided to hold off
for now.

Upper system will close off tomorrow and slowly make its way
across the southern plains Tuesday night through Thursday.
Precipitation shield will gradually move north, but probably not
impact northwest Kansas until very late Tuesday night or more
likely Wednesday morning, then continuing through Wednesday night
before moving out of the area Thursday morning. So Tuesday will
be mostly sunny and dry, but increasing clouds from the south in
the afternoon. Temperatures will only reach the middle 30s due to
extensive snow cover. Then as precipitation approaches overnight
and into Wednesday morning, may see a wintry mix of freezing rain,
sleet and snow, changing to rain by Wednesday afternoon as
temperatures warm into the 40s. Worst case scenario would bring a
few hundredths of freezing rain to areas south of I70, which may
require a winter weather advisory at some point. A similar
scenario plays out Wednesday night and Thursday morning. As
surface temperatures drop into the mid to upper 20s, precipitation
will change to snow west to east, with a wintry mix ahead of the
changeover, ending Thursday morning. Snow and ice amounts look
light at this time, but with the mixed precipitation it may evolve
once again into an advisory situation. By Thursday afternoon
shortwave ridging behind the departing system will result in
mostly sunny skies and temperatures a bit warmer, upper 40s
expected at this time.

.LONG TERM...(Friday through Monday)
Issued at 127 PM MDT Mon Oct 26 2020

For the end of the week, drier weather and more seasonable
temperatures are expected. Friday will see an upper level shortwave
ridge move over the area. Along with this, a drier air mass will set
up over the area leading to clearer skies and warmer temperatures
than the prior days as highs across the area hover near the low
60's.

Saturday sees the ridge replaced with a shortwave trough aloft and
potentially a cold front near the surface. Due to the dry air mass
in place, precipitation is unlikely with these passing features. The
front also does not appear to be very strong and will likely just
keep high temperatures Saturday near Friday's values. However, it
may cause the high temperature to occur earlier in the day and have
the morning low on Sunday be slightly lower than the morning low on
Saturday. Due to the systems during the prior days, there is plenty
of uncertainty with this front, if it happens at all.

Otherwise, Sunday and Monday look to be warmer as an upper level
ridge sets up in the west and moves over the area. Temperatures are
currently forecasted to reach the upper 60's, with lows mainly in
the low to mid 30's.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 504 PM MDT Mon Oct 26 2020

VFR conditions expected for both terminals during the forecast
period. Looking for any remaining low cloud to clear area by 03z-
04z Tuesday, with mainly clear skies ensuing after that. A few
flurries are possible thru 03z-04z Tuesday as well, coinciding
with the low clouds clearing out. Winds for KGLD, light/variable
thru 03z Tuesday, then WNW 5-10kts. By 22z, WSW 5-10kts. Winds
for KMCK, light/variable thru 04z Tuesday, then WSW 5-10kts.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

UPDATE...JN/TT
SHORT TERM...024
LONG TERM...KAK
AVIATION...JN
Hazardous weather outlook, Oct 26, 6:02 PM MDT, 2 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
602 PM MDT Mon Oct 26 2020

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-280015-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
602 PM MDT Mon Oct 26 2020 /702 PM CDT Mon Oct 26 2020/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TONIGHT...

Record and near record low temperatures are expected tonight. The
coldest wind chill readings are expected to range from around 14
below zero across far eastern Colorado to near zero in Hill City.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY...

A light wintry mix of precipitation will be possible late Tuesday
night through Wednesday morning for areas south of Interstate 70.

Another round of light wintry precipitation will be possible for the
entire area Wednesday night and Thursday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed tonight.

In the hours before

Local storm report, Oct 26, 4:00 PM MDT, 4 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
400 PM MDT MON OCT 26 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0333 PM     SNOW             CHEYENNE WELLS          38.82N 102.35W
10/26/2020  M4.0 INCH        CHEYENNE           CO   PUBLIC

            REPORTED VIA SOCIAL MEDIA.

&&

KMK
Local storm report, Oct 26, 4:01 PM MDT, 4 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
401 PM MDT MON OCT 26 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     SNOW             2 NNW BLAKEMAN          39.84N 101.13W
10/26/2020  M4.3 INCH        RAWLINS            KS   TRAINED SPOTTER

            STORM TOTAL SNOWFALL. LIQUID EQUIVALENT OF
            0.60 INCHES.

&&

KAK
Local storm report, Oct 26, 4:17 PM MDT, 4 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
417 PM MDT MON OCT 26 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 AM     SNOW             1 NE GOODLAND           39.36N 101.70W
10/26/2020  M6.0 INCH        SHERMAN            KS   PUBLIC

            PUBLIC REPORTS 6 INCHES OF SNOW ON TABLETOP.

&&

TT
Local storm report, Oct 26, 4:19 PM MDT, 4 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE GOODLAND KS
419 PM MDT MON OCT 26 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1221 PM     SNOW             HAIGLER                 40.01N 101.94W
10/26/2020  M6.0 INCH        DUNDY              NE   PUBLIC

            6 INCHES OF TOTAL SNOW ACCUMULATION REPORTED
            VIA SOCIAL MEDIA.

1119 AM     SNOW             BENKELMAN               40.05N 101.53W
10/26/2020  M5.0 INCH        DUNDY              NE   PUBLIC

            REPORTED VIA SOCIAL MEDIA.

0820 AM     SNOW             19 N PARKS              40.32N 101.67W
10/26/2020  M2.0 INCH        DUNDY              NE   CO-OP OBSERVER

            CO-OP OBSERVER MEASURED 2 INCHES OF SNOW
            WITH 3 INCHES TOTAL ACCUMULATION.

0800 AM     SNOW             3 N BENKELMAN           40.09N 101.55W
10/26/2020  M5.0 INCH        DUNDY              NE   CO-OP OBSERVER

0745 PM     SNOW             3 N BENKELMAN           40.09N 101.55W
10/25/2020  M1.8 INCH        DUNDY              NE   CO-OP OBSERVER

            SNOW ONGOING AT TIME OF MEASUREMENT.

0630 PM     SNOW             19 N PARKS              40.31N 101.73W
10/25/2020  M1.0 INCH        DUNDY              NE   PUBLIC

            ONE INCH OF SNOW. SNOW ONGOING.

0642 AM     SNOW             LEOTI                   38.48N 101.36W
10/26/2020  M0.8 INCH        WICHITA            KS   PUBLIC

            TOTAL SNOWFALL ACCUMULATION SO FAR RELAYED
            VIA SOCIAL MEDIA.

1127 AM     SNOW             SHARON SPRINGS          38.90N 101.75W
10/26/2020  E3.0 INCH        WALLACE            KS   PUBLIC

            REPORTED VIA SOCIAL MEDIA. SNOW STILL
            FALLING.

0430 PM     FREEZING RAIN    5 SW WESKAN             38.81N 102.03W
10/25/2020  M0.37 INCH       WALLACE            KS   PUBLIC

            THREE-EIGHTHS OF AN INCH OF ICE ON TREE
            BRANCHES. RELAYED VIA SOCIAL MEDIA.

0930 AM     SNOW             COLBY                   39.39N 101.05W
10/26/2020  M5.1 INCH        THOMAS             KS   PUBLIC

            5.125 INCHES OF SNOW MEASURED IN COLBY.
            REPORTED VIA SOCIAL MEDIA.

0740 AM     SNOW             COLBY                   39.38N 101.04W
10/26/2020  M4.0 INCH        THOMAS             KS   EMERGENCY MNGR

            4 INCHES OF SNOW MEASURED AT THE EMERGENCY
            MANAGEMENT BUILDING IN COLBY, KS.

0317 AM     SNOW             2 SSW COLBY             39.36N 101.05W
10/26/2020  M3.0 INCH        THOMAS             KS   BROADCAST MEDIA

            CORRECTS PREVIOUS SNOW REPORT FROM 2 SSW
            COLBY. CURRENT SNOWFALL ACCUMULATION TOTAL
            SO FAR.

1220 PM     SNOW             13 N EDSON              39.51N 101.57W
10/26/2020  M5.5 INCH        SHERMAN            KS   NWS EMPLOYEE

            OFF-DUTY NWS EMPLOYEE, STORM TOTAL SNOWFALL
            OF 5.5 INCHES.

1130 AM     SNOW             1 NE GOODLAND           39.36N 101.70W
10/26/2020  M6.0 INCH        SHERMAN            KS   PUBLIC

            PUBLIC REPORTS 6 INCHES OF SNOW ON TABLETOP.

0840 AM     SNOW             6 SSW CARUSO            39.25N 101.84W
10/26/2020  M5.0 INCH        SHERMAN            KS   PUBLIC

            REPORTED VIA SOCIAL MEDIA.

0720 AM     SNOW             12 NNE GOODLAND         39.51N 101.63W
10/26/2020  M4.5 INCH        SHERMAN            KS   NWS EMPLOYEE

            AN OFF-DUTY NWS EMPLOYEE MEASURED 4.5 INCHES
            OF SNOW.

0600 AM     SNOW             1 NNE GOODLAND          39.37N 101.70W
10/26/2020  M5.1 INCH        SHERMAN            KS   NWS EMPLOYEE

            TOTAL SNOWFALL ACCUMULATION SO FAR.

1148 PM     SNOW             1 NNE GOODLAND          39.37N 101.70W
10/25/2020  M3.9 INCH        SHERMAN            KS   OFFICIAL NWS OBS

            STORM TOTAL SO FAR.

0920 PM     SNOW             1 NNE GOODLAND          39.37N 101.70W
10/25/2020  M2.4 INCH        SHERMAN            KS   OFFICIAL NWS OBS

0400 PM     SNOW             2 NNW BLAKEMAN          39.84N 101.13W
10/26/2020  M4.3 INCH        RAWLINS            KS   TRAINED SPOTTER

            STORM TOTAL SNOWFALL. LIQUID EQUIVALENT OF
            0.60 INCHES.

1141 AM     SNOW             1 S ATWOOD              39.80N 101.04W
10/26/2020  M3.8 INCH        RAWLINS            KS   CO-OP OBSERVER

            CO-OP OBSERVER PROVIDED UPDATED SNOW TOTAL
            ACCUMULATION OF 3.8 INCHES WITH LIQUID
            EQUIVALENT OF 0.30 INCHES.

0752 AM     SNOW             MCDONALD                39.79N 101.37W
10/26/2020  M4.0 INCH        RAWLINS            KS   PUBLIC

            4 INCHES OF SNOW REPORTED VIA SOCIAL MEDIA.

0828 AM     SNOW             NORTON                  39.84N 99.89W
10/26/2020  E4.0 INCH        NORTON             KS   PUBLIC

            4 INCHES OF SNOW REPORTED IN NORTON VIA
            SOCIAL MEDIA.

0400 AM     SNOW             OAKLEY                  39.13N 100.86W
10/26/2020  M2.3 INCH        LOGAN              KS   EMERGENCY MNGR

            TOTAL STORM PRECIPITATION SO FAR. 0.19
            INCHES LIQUID TOTAL (SNOW AND FREEZING
            DRIZZLE).

0752 AM     SNOW             11 S WHEELER            39.60N 101.71W
10/26/2020  E3.0 INCH        CHEYENNE           KS   PUBLIC

            APPROXIMATELY 3 INCHES OF SNOW REPORTED WITH
            ONGOING SNOW FALL.

0512 PM     SNOW             YUMA                    40.12N 102.72W
10/25/2020  M3.0 INCH        YUMA               CO   EMERGENCY MNGR

            3 INCHES OF SNOW SO FAR. LIGHT SNOW ONGOING.

0912 AM     SNOW             5 S BURLINGTON          39.23N 102.27W
10/26/2020  M6.0 INCH        KIT CARSON         CO   PUBLIC

            6 INCHES OF SNOW ON TOP OF 0.25 INCHES OF
            ICE. REPORTED VIA SOCIAL MEDIA.

0333 PM     SNOW             CHEYENNE WELLS          38.82N 102.35W
10/26/2020  M4.0 INCH        CHEYENNE           CO   PUBLIC

            REPORTED VIA SOCIAL MEDIA.

0830 AM     SNOW             5 SW ARAPAHOE           38.80N 102.24W
10/26/2020  M3.0 INCH        CHEYENNE           CO   PUBLIC

            3 INCHES OF SNOW WITH LIQUID EQUIVALENT OF
            0.22 INCHES REPORTED VIA SOCIAL MEDIA.

&&

Nearby

Wind Chill Advisories in Colorado, 2020Wind Chill Advisories in Kansas, 2020Wind Chill Advisories in Nebraska, 2020Every wind chill advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.